DISCOVER
×

Warfarin and knee pain

Updated November 21, 2016

Warfarin is a prescription medication that is used to prevent the formation of blood clots within the body. There have been reports of joint pain associated with the use of warfarin.

Identification

Warfarin is a blood thinning medication that keeps blood clots from forming by blocking the formation of clotting factors in the body. It is used to prevent heart attacks, blood clots in arteries and veins and strokes.

Effects

There are some side effects associated with the use of warfarin. These may include nausea, vomiting, stomach pain, hair loss, gas and bloating.

Considerations

Warfarin may cause knee pain, due to a condition called hemarthrosis. This condition most commonly occurs with patients who have blood disorders and take medications such as warfarin to thin the blood. Hemarthrosis is bleeding inside the knee joint.

Symptoms

Patients that have blood disorders such as haemophilia may have symptoms of prolonged bleeding, bleeding inside joints, bleeding gums, knee pain, nose bleeding and excessive bruising. Patients that suffer from hemarthrosis may have pain and swelling of the knee joint.

Treatment

Patients that must take warfarin and develop hemarthrosis may need to have diagnostic aspirations of the knee. This will help to reduce the pain and swelling in the knee joint.

bibliography-icon icon for annotation tool Cite this Article

About the Author

Tracy Hodge has been a professional writer since 2007. She currently writes content for various websites, specializing in health and fitness. Hodge also does ghostwriting projects for books, as well as poetry pieces. She has studied nutrition extensively, especially bodybuilding diets and nutritional supplements.